On the impossibility of coexistence of infinitely many strategies

Mats Gyllenberg, G. Meszéna

Research output: Contribution to journalArticle

61 Citations (Scopus)

Abstract

We investigate the possibility of coexistence of pure, inherited strategies belonging to a large set of potential strategies. We prove that under biologically relevant conditions every model allowing for coexistence of infinitely many strategies is structurally unstable. In particular, this is the case when the "interaction operator" which determines how the growth rate of a strategy depends on the strategy distribution of the population is compact. The interaction operator is not assumed to be linear. We investigate a Lotka-Volterra competition model with a linear interaction operator of convolution type separately because the convolution operator is not compact. For this model, we exclude the possibility of robust coexistence supported on the whole real line, or even on a set containing a limit point. Moreover, we exclude coexistence of an infinite set of equidistant strategies when the total population size is finite. On the other hand, for infinite populations it is possible to have robust coexistence in this case. These results are in line with the ecological concept of "limiting similarity" of coexisting species. We conclude that the mathematical structure of the ecological coexistence problem itself dictates the discreteness of the species.

Original languageEnglish
Pages (from-to)133-160
Number of pages28
JournalJournal of Mathematical Biology
Volume50
Issue number2
DOIs
Publication statusPublished - Feb 2005

Fingerprint

Population Density
Coexistence
Demography
Convolution
Mathematical operators
Growth
Population
population distribution
population size
Operator
Interaction
Lotka-Volterra Model
Competition Model
Convolution Operator
Equidistant
Limit Point
Population Size
Real Line
Large Set
Strategy

Keywords

  • Ecological niche
  • Evolution of seed-size
  • Limiting similarity
  • Lotka-Volterra competition model
  • Physiologically structured populations
  • Regulated coexistence
  • Structural stability

ASJC Scopus subject areas

  • Agricultural and Biological Sciences (miscellaneous)
  • Mathematics (miscellaneous)

Cite this

On the impossibility of coexistence of infinitely many strategies. / Gyllenberg, Mats; Meszéna, G.

In: Journal of Mathematical Biology, Vol. 50, No. 2, 02.2005, p. 133-160.

Research output: Contribution to journalArticle

@article{9ecdf60cf8a84a18a2c6f65a47a3ef0d,
title = "On the impossibility of coexistence of infinitely many strategies",
abstract = "We investigate the possibility of coexistence of pure, inherited strategies belonging to a large set of potential strategies. We prove that under biologically relevant conditions every model allowing for coexistence of infinitely many strategies is structurally unstable. In particular, this is the case when the {"}interaction operator{"} which determines how the growth rate of a strategy depends on the strategy distribution of the population is compact. The interaction operator is not assumed to be linear. We investigate a Lotka-Volterra competition model with a linear interaction operator of convolution type separately because the convolution operator is not compact. For this model, we exclude the possibility of robust coexistence supported on the whole real line, or even on a set containing a limit point. Moreover, we exclude coexistence of an infinite set of equidistant strategies when the total population size is finite. On the other hand, for infinite populations it is possible to have robust coexistence in this case. These results are in line with the ecological concept of {"}limiting similarity{"} of coexisting species. We conclude that the mathematical structure of the ecological coexistence problem itself dictates the discreteness of the species.",
keywords = "Ecological niche, Evolution of seed-size, Limiting similarity, Lotka-Volterra competition model, Physiologically structured populations, Regulated coexistence, Structural stability",
author = "Mats Gyllenberg and G. Mesz{\'e}na",
year = "2005",
month = "2",
doi = "10.1007/s00285-004-0283-5",
language = "English",
volume = "50",
pages = "133--160",
journal = "Journal of Mathematical Biology",
issn = "0303-6812",
publisher = "Springer Verlag",
number = "2",

}

TY - JOUR

T1 - On the impossibility of coexistence of infinitely many strategies

AU - Gyllenberg, Mats

AU - Meszéna, G.

PY - 2005/2

Y1 - 2005/2

N2 - We investigate the possibility of coexistence of pure, inherited strategies belonging to a large set of potential strategies. We prove that under biologically relevant conditions every model allowing for coexistence of infinitely many strategies is structurally unstable. In particular, this is the case when the "interaction operator" which determines how the growth rate of a strategy depends on the strategy distribution of the population is compact. The interaction operator is not assumed to be linear. We investigate a Lotka-Volterra competition model with a linear interaction operator of convolution type separately because the convolution operator is not compact. For this model, we exclude the possibility of robust coexistence supported on the whole real line, or even on a set containing a limit point. Moreover, we exclude coexistence of an infinite set of equidistant strategies when the total population size is finite. On the other hand, for infinite populations it is possible to have robust coexistence in this case. These results are in line with the ecological concept of "limiting similarity" of coexisting species. We conclude that the mathematical structure of the ecological coexistence problem itself dictates the discreteness of the species.

AB - We investigate the possibility of coexistence of pure, inherited strategies belonging to a large set of potential strategies. We prove that under biologically relevant conditions every model allowing for coexistence of infinitely many strategies is structurally unstable. In particular, this is the case when the "interaction operator" which determines how the growth rate of a strategy depends on the strategy distribution of the population is compact. The interaction operator is not assumed to be linear. We investigate a Lotka-Volterra competition model with a linear interaction operator of convolution type separately because the convolution operator is not compact. For this model, we exclude the possibility of robust coexistence supported on the whole real line, or even on a set containing a limit point. Moreover, we exclude coexistence of an infinite set of equidistant strategies when the total population size is finite. On the other hand, for infinite populations it is possible to have robust coexistence in this case. These results are in line with the ecological concept of "limiting similarity" of coexisting species. We conclude that the mathematical structure of the ecological coexistence problem itself dictates the discreteness of the species.

KW - Ecological niche

KW - Evolution of seed-size

KW - Limiting similarity

KW - Lotka-Volterra competition model

KW - Physiologically structured populations

KW - Regulated coexistence

KW - Structural stability

UR - http://www.scopus.com/inward/record.url?scp=13844271468&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=13844271468&partnerID=8YFLogxK

U2 - 10.1007/s00285-004-0283-5

DO - 10.1007/s00285-004-0283-5

M3 - Article

C2 - 15614555

AN - SCOPUS:13844271468

VL - 50

SP - 133

EP - 160

JO - Journal of Mathematical Biology

JF - Journal of Mathematical Biology

SN - 0303-6812

IS - 2

ER -